Alert archive / Louisiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 36, NWS New Orleans, LA

May 17, 20105 parishes in Louisiana; Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2010, 5:11 AM CDT for 5 parishes in Louisiana; Wilkinson County, Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2010, 5:11 AM CDT (10:11 UTC)
Expired
May 17, 2010, 6:15 AM CDT
In force
64 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Wilkinson County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:58 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 17, 3:58 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 AM CDT MON MAY 17 2010

.SHORT TERM...

A TROUGH AXIS AND ASSOCIATED COLD FRONT WILL SLIDE INTO THE REGION
TODAY. A FAIRLY UNSTABLE AIRMASS...COMBINED WITH DECENT FORCING
ALONG THE FRONTAL BOUNDARY HAS ALLOWED FOR A BAND OF CONVECTION TO
DEVELOP OVER NORTHWEST LOUISIANA. THIS BAND OF CONVECTION IS
SLOWLY PULLING TO THE SOUTHEAST...AND SHOULD AFFECT THE FORECAST
AREA THIS MORNING. THE INITIAL BAND OF CONVECTION SHOULD BEGIN TO
WEAKEN BY LATE MORNING...BUT THE FRONTAL BOUNDARY WILL CONTINUE TO
MOVE THROUGH THE CWA. AS THE ATMOSPHERE BECOMES MORE UNSTABLE THIS
AFTERNOON DUE TO DAYTIME HEATING...AND THE MAIN UPPER LEVEL TROUGH
AXIS SLIDES THROUGH...ENHANCING UPPER LEVEL OMEGA VALUES...ANOTHER
ROUND OF SCATTERED CONVECTION COULD DEVELOP ALONG THE BOUNDARY.
THE MOST LIKELY AREA FOR CONVECTIVE ACTIVITY WILL OVER NORTHERN
AND WESTERN ZONES.

THIS BOUNDARY IS EXPECTED TO STALL ALONG THE COAST AND WEAKEN.
HOWEVER...A ZONAL FLOW PATTERN ALOFT WILL TAKE HOLD...ALLOWING FOR
A SERIES OF WEAK SHORT WAVE IMPULSES TO SWEEP THROUGH THE LOWER
MISSISSIPPI VALLEY. THESE IMPULSES...COMBINED WITH SOME LOW LEVEL
CONVERGENCE ALONG THE WEAK BOUNDARY...SHOULD ALLOW FOR SOME
CONVECTIVE POTENTIAL TUESDAY AND WEDNESDAY. THE PEAK TIME FOR
CONVECTION WILL BE THE ATMOSPHERE IS MOST UNSTABLE...OR DURING THE
LATE MORNING AND AFTERNOON HOURS. IN ADDITION...INLAND AREAS WILL
BE MORE LIKELY TO SEE CONVECTION...AS HEATING WILL BE MOST INTENSE
IN THIS REGION. COASTAL ZONES WILL FAR LESS COVERAGE AND A
SLIGHTLY MORE STABLE AIRMASS IS EXPECTED IN THIS REGION.

.LONG TERM...

A WEAK SHORT WAVE RIDGE AXIS WILL SLIP THROUGH ON THURSDAY...WITH
SOME DRIER AIR AND INCREASED SUBSIDENCE ALOFT. THIS SHOULD ALLOW
FOR SOME WEAK CAPPING ALOFT TO TAKE HOLD...WHICH WILL LIMIT
CONVECTIVE POTENTIAL. AS A RESULT...HAVE A DRY FORECAST IN PLACE
FOR THURSDAY. TEMPERATURES WILL ALSO BE MUCH WARMER FOR MID-WEEK
DUE TO THIS UPPER LEVEL RIDGING MOVING THROUGH. THE RIDGE AXIS IS
EXPECTED TO QUICKLY SLIDE TO THE EAST THURSDAY NIGHT...ALLOWING
ANOTHER FAST MOVING SHORT WAVE TROUGH AXIS TO SLIDE THROUGH ON
FRIDAY. NOT MUCH A SURFACE REFLECTION WILL BE NOTED WITH THIS
SYSTEM...BUT A HIGHLY UNSTABLE AIRMASS COMBINED WITH DECENT
FORCING ALOFT SHOULD BE ENOUGH TO SPARK OFF SCATTERED CONVECTION
ON FRIDAY.

UPPER LEVEL RIDGING WILL ONCE AGAIN BUILD OVER THE GULF SOUTH FOR
THE WEEKEND...BUT THE RIDGING WILL BE WEAK AND SOME DECENT MID-
LEVEL MOISTURE WILL LINGER OVER THE GULF COAST. ALTHOUGH DYNAMIC
FORCING WILL BE PRETTY MUCH NONEXISTENT...ENOUGH THERMAL
INSTABILITY AND LOW LEVEL FORCING ALONG ANY SMALL SCALE BOUNDARIES
SHOULD BE ENOUGH TO SPARK OFF A FEW SHOWERS AND THUNDERSTORMS
SATURDAY AND SUNDAY. THIS CONVECTION WILL BE HIGHLY DIURNAL IN
NATURE...WITH PEAK CONVECTIVE ACTIVITY IN THE EARLY TO MID
AFTERNOON HOURS.

&&

.AVIATION...
FORECAST FOR THIS TAF PACKAGE DEPENDS ON STRONG TSRA ACTIVITY AND
ASSOCIATED OUTFLOW BOUNDARY MOVING ACROSS CENTRAL LOUISIANA.
OTHERWISE...FOG HAS DEVELOPED NEAR KHUM...KMCB...KNBG...KBVE...AND
KPQL...AND PATCHY FOG MAY ALSO DEVELOP AT MANY OF THE OTHER TAF
AIRPORTS BEFORE 12Z. WHERE OUTFLOW BOUNDARY EVENTUALLY SITS ACROSS
THE FORECAST AREA WILL LIKELY BE THE FOCUS FOR SCATTERED SHRA/TSRA
WITH DAYTIME HEATING TODAY...HOWEVER...THE SEABREEZE WILL ALSO BE A
FOCUS FOR CONVECTION IN COASTAL AREAS. PLAN TO PUT ABOUT 2-3 HOURS
OF TEMPO TSRA IN EACH TAF LOCATION DURING THE AFTERNOON WITH THE 12Z
ISSUANCE. 22/TD

&&

MARINE...
PRESSURE GRADIENT HAS RELAXED SIGNIFICANTLY AND A SLIGHTLY COOLER
AIRMASS AND BRIDGING OF HIGH PRESSURE OVER THE CENTRAL GULF COAST
REGION HAS CAUSED WINDS TO BECOME LIGHT AND OFFSHORE OVER MOST OF
THE WATERS BETWEEN SOUTHWEST PASS AND PASCAGOULA. TO THE
WEST...SOUTHEAST WINDS WERE LESS THAN 10 KNOTS. SEAS ACROSS THE AREA
HAVE LOWERED TO 2 TO 3 FEET. A LIGHT AND VARIABLE WIND IS EXPECTED
TODAY AND TONIGHT. A WEAK COLD FRONT WILL APPROACH COASTAL SECTIONS
ON TUESDAY. SOUTHWEST WINDS EAST OF SOUTHWEST PASS MAY INCREASE TO
AROUND 10 KNOTS AS THE FRONT APPROACHES...THEN VARIABLE WINDS LESS
THAN 10 KNOTS ARE EXPECTED AGAIN TUESDAY NIGHT INTO WEDNESDAY. SEAS
ARE EXPECTED TO BE 2 FEET OR LESS TONIGHT THROUGH WEDNESDAY. THE
AMOUNT OF SHOWERS THUNDERSTORMS DEPENDS ON ANY SURFACE BOUNDARY THAT
MOVES OVER WATER. IT APPEARS MOST OF THE COASTAL WATERS WILL HAVE
ONLY ISOLATED COVERAGE OF SHOWERS AND THUNDERSTORMS THE NEXT FEW
DAYS WITH MANY DRY HOURS EXPECTED.

HIGH PRESSURE WILL SHIFT EAST OVER THE EAST INTO THE EASTERN GULF OF
MEXICO THURSDAY THROUGH SATURDAY. A LOW PRESSURE SYSTEM IS EXPECTED
TO MOVE ACROSS THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY LATE
WEDNESDAY THROUGH THURSDAY NIGHT. THE PRESSURE GRADIENT BETWEEN THE
HIGH AND LOW WILL CAUSE SOUTHEAST WINDS TO INCREASE TO 10 TO 15
KNOTS LATE THURSDAY INTO FRIDAY. THE ECMWF IS A BIT WEAKER WITH THE
WINDS...SO HAVE GONE CLOSER TO THE GFS AT THIS TIME. 22/TD

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  65  88  63 /  40  20  30  20
BTR  88  67  90  66 /  40  20  30  20
ASD  87  67  88  64 /  30  20  30  20
MSY  87  70  88  70 /  30  20  20  20
GPT  87  68  87  65 /  30  20  30  20
PQL  87  66  88  64 /  30  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

32
Hazardous weather outlook, May 17, 2:30 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 AM CDT MON MAY 17 2010

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-180730-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
230 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA AS A COLD FRONT MOVES SOUTHWARD TOWARD THE COAST.
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG STORMS WILL BE
POSSIBLE. THESE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF UP TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.

MARINE HAZARDS...
THUNDERSTORMS OCCURRING OVER THE COASTAL WATERS WILL BE CAPABLE OF
PRODUCING WATERSPOUTS AS WELL AS LOCALLY HIGHER WINDS AND SEAS.

RIVER FLOODING...
MINOR FLOODING OF THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND
THE ATCHAFALAYA RIVER NEAR MORGAN CITY IS EXPECTED TO CONTINUE
THROUGH THE OUTLOOK PERIOD. ADDITIONALLY...MINOR FLOODING OF THE
BILOXI RIVER AND THE TCHOUTACABOUFFA RIVER IN COASTAL MISSISSIPPI
IS EXPECTED TO CONTINUE THROUGH AT LEAST THIS AFTERNOON. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY...BUT SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Special weather statement, May 17, 5:00 AM CDT, 11 minutes before
LAZ034-035-MSZ068-171045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CDT MON MAY 17 2010

...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING POINTE
COUPEE PARISH...WILKINSON COUNTY...WEST FELICIANA PARISH...

AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES
NORTHEAST OF BORDELONVILLE TO 7 MILES WEST OF SIMMESPORT TO 14 MILES
NORTHWEST OF PALMETTO...MOVING SOUTHEAST AT 40 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
LETTSWORTH...FORT ADAMS...BATCHELOR...MORGANZA...WAKEFIELD...ST.
FRANCISVILLE...SPILLMAN...NEW ROADS...LOTTIE AND LIVONIA

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

22/TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:17 PM CDTSpecial Marine WarningLIX46 min
May 17, 5:00 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Pointe Coupee, West Feliciana49 min
May 16, 7:33 PM CDTRiver Flood WarningLIXHarrison39 hr
May 17, 6:18 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson57 min
May 17, 3:44 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson61 min
May 17, 4:08 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson52 min
May 17, 4:44 PM CDTSevere Thunderstorm WarningLIXJackson33 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2010Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.